Alzheimers Home > Namenda XR Overdose
If you take too much Namenda XR (memantine XR), you may experience drowsiness, vomiting, and hallucinations, among other symptoms. However, there have been no reported deaths due to only taking an excess amount of Namenda XR. If the overdose was recent, a healthcare provider may pump the stomach. Other treatment options include supportive care.
Can You Take Too Much Namenda XR?Namenda XR® (memantine XR) is a prescription Alzheimer's disease medication. As with any medication, it is probably possible to take too much Namenda XR.
The specific effects of an overdose with Namenda XR can vary, depending on a number of factors, including the Namenda XR dosage and whether it was taken with any other medications or substances.
Seek immediate medical attention if you or someone else may have taken too much Namenda XR. An overdose of this medication can be dangerous.
- Changes in heart rhythm
- Psychosis (such as hallucinations or delusions)
- Agitation or restlessness
- Vertigo (a spinning sensation)
- Slow movement or an unsteady gait
At this time, there have been no reported deaths due to an overdose with just memantine (Namenda or Namenda XR). In rare cases, however, fatalities have been reported when an overdose of memantine and other medications were taken at the same time.
Treatment OptionsIf the Namenda XR overdose was recent, a healthcare provider may place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
For example, supportive treatment options for an overdose of Namenda XR may include:
- Fluids through an intravenous line (IV)
- Medicines to control any symptoms that arise
- Close monitoring of the heart
- Other treatments based on the complications that occur.